Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Can topical use of Tacrolimus ointment be harmful for a person with fatty liver and hepatomegaly?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
“I am 35 yrs old, male with diabetes. I was having itching and burning sensation in my scrotum area for the last two months. My doctor gave many creams but they all were making the condition worse. So ultimately he asked me to apply tacrolimus 0.03 % ointment which has given some relief.

Due to excessive drinking for many years, my liver has been affected – fatty and hepatomegaly for which treatment is going on like abstinence from alcohol, vitamins etc. I have read that tacrolimus is used orally to suppress the immune system in organ transplant patients. So, my question is whether topical use of tacrolimus ointment harm me ?? I mean my immune system is weak because of previous malnutrition and alcohol (not drinking anymore), so will this topical tacrolimus weaken the immune system further and I have also read that it can also harm the liver ?? Do these things happen only with oral or intravenous use of tacrolimus or can topical application also weaken the immune system and harm the liver OR is it safe ?? “
Posted Mon, 1 Oct 2012 in Medicines and Side Effects
Answered by Dr. Hema Yadav 1 hour later
Thanks for posting your query.
Yes Oral and Iv tacrolimus does cause immunosuppression and can have sideffects on liver function .
However such drastic sideffects are not yet known to be caused by local application of topical tacrolimus .
Tacrolimus has been advised for local treatment of eczema or atopic dermatitis when all other ointments have failed . So it has been appropriately advised in your case .
However the application should be limited to the area affected , and the minimal required dose should be given as long term safety of topical tacrolimus has not been studied fully & is under research .
Also the topical tacrolimus can cause local sideffects like flaring of skin infection or skin cancer in susceptible individuals though very rare .
Hence it's advisable to stop such therapy and use alternatives if even after 6 weeks of therapy the eczema has not completely resolved .
So as of now you can safely continue the treatment but do not exceed the duration and do apply it as and when directed by your doctor only.
Do not use it without consulting your doctor in case of future use.
Please do not worry as it will not weaken your immunity or liver function unlike oral or intravenous tacrolimus .
Hope I have answered your query.
Kindly accept my answer in case you have no further queries .
Wishing you good health .

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor